Kansas, 2004

Winter Weather in Kansas, February 1, 2004

February 1, 2004 · NWS DDC · 24 events in 24 counties and zones

Light snow began across the northwest part of Dodge City#s CWA Saturday evening, January 31st, while freezing rain and freezing drizzle occurred in parts of south central Kansas. The precipitation had changed over to all snow by late Sunday morning, February 1st, and increased in intensity during the day.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Light snow began across the northwest part of Dodge City#s CWA Saturday evening, January 31st, while freezing rain and freezing drizzle occurred in parts of south central Kansas. The precipitation had changed over to all snow by late Sunday morning, February 1st, and increased in intensity during the day. Many traffic accidents occurred overnight Saturday and into Sunday, Feb. 1st due to a coating of ice on the roadways, before the new snow fell. A family of five from Liberal were killed Saturday evening, January 31st around 6 PM CST, when their van hit a patch of ice 4 miles west of Pratt, and skidded head-on into eastbound tractor trailer. Also, many weekend events and church services had to be either canceled or postponed in Stafford, Pratt, Kiowa, and Edwards Counties, including both the boys and girls basketball tournaments in Stafford. Most of the snow ended or moved east out Dodge City#s CWA by 7 PM CST Sunday. The highest snowfall report was 5 inches from the west side of Pratt in Pratt County. A 35-mile wide band with snowfall from 3.5 to 4 inches fell from northeast Kearny County into west central Scott County. Reports from 2.5 to 3 inches were received from just east of Pratt, southeast of Scott City in Scott County, west of Dighton in Lane County, east of Victoria in Ellis County, south of Collyer in Trego County, near Friend in Finney County and at Medicine Lodge in Barber County. Amounts of 2 inches or less were received from elsewhere around southwest and south central Kansas, except the far southwest corner of Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 31, 4:15 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Jan 31, 4:15 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION...FINAL
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CST SAT JAN 31 2004

.DISCUSSION...

DAYS 1-2...

...MAJOR WINTER STORM TAKING AIM ON SOUTHWEST KANSAS LATE TONIGHT
AND SUNDAY...

THE 12Z RAOB DATA THIS MORNING REVEALS A STRONGER SYSTEM WITH 500MB
VORT MAX AND SPEED MAX A LITTLE SLOWER AND A LITTLE DEEPER THAN NWP
HAD SUGGESTED IN PREVIOUS RUNS...ESPECIALLY THE ETA.  WATER VAPOR
LOOP EARLY THIS AFTERNOON SHOWS THE VIGOROUS S/WV TROUGH VORT MAX IN
ARIZONA WITH IMPRESSIVE SATELLITE SIGNATURE AND DARKENING DRY
INTRUSION.

THE ETA HAS CONTINUED TO PROGRESS THIS SYSTEM IN SEPARATE VORTICITY
LOBES, AND IT APPEARS BASED ON OBSERVED DATA, THAT THIS UPPER LEVEL
SYSTEM WILL REMAIN ONE, COMPACT, COHERENT UPPER LEVEL STORM, THUS
THE LOW LEVEL RESPONSE WILL BE GREATER THAN THE ETA SUGGESTS.  SFC
LOW WILL CONTINUE TO DEEPEN OVER THE TEXAS PANHANDLE AS WE HEAD
THROUGH THE TONIGHT PERIOD AND INTO THE EARLY PART OF SUNDAY.  THE
TRACK OF THE 500MB VORT MAX WILL PLACE MUCH OF SOUTHWEST KANSAS IN
THE CROSSHAIRS OF SIGNIFICANT UPWARD VERTICAL MOTION.  THE ONLY
QUESTION IS HOW MUCH SNOW WILL ACTUALLY FALL.  BASED ON THE
SATELLITE SIGNATURE, RAPIDLY INCREASING WINDS IN THE WARM SECTOR
ACROSS CENTRAL TEXAS (NORTHWARD TRANSPORT OF 45F+ DEWPOINT SURFACE
AIR), A COMPROMISE OF THE GFS/NGM QPF FORECAST APPEARS TO BE A GOOD
FIRST GUESS ON THE TOTAL AMOUNTS OF SNOW TO EXPECT.

USING THE 700MB HEIGHT/VECTOR WIND PROG FROM THE GFS, UKMET, AND THE
NGM, MODERATE TO OCCASIONALLY HEAVY SNOW WILL REMAIN ACROSS
SOUTHWEST KANSAS THROUGH THE LATE AFTERNOON HOURS UP THROUGH 00Z.
NUMERICAL PREDICTIONS USUALLY FAIL TO GRASP THE MAGNITUDE OF THE
700-500MB DEFORMATION ZONE IN THE WAKE OF THE SYSTEM, THUS WOULD
EXPECT A SIGNIFICANT WRAPAROUND OF SNOW WITH THE PASSAGE OF THE
700MB LOW.... WHICH ALL MODELS SUGGEST WILL TRACK RIGHT ACROSS THE
HEART OF SOUTHWEST KANSAS.  THE 30HOUR FORECAST OF THE ETA (VT
18Z/SUN) IS NEARLY IDENTICAL TO THE 36HOUR (VT 00Z/MON) OF THE REST
OF THE NWP PACK.  THE ETA IS STILL PLAYING CATCH-UP, AND ITS
RESULTING QPF FORECAST IS LIKELY A BIT UNDERDONE WITH THE GRADIENT
IN QPF TOO FAR EAST.

WITH THIS SAID, IT APPEARS THE AREAS INCLUDING HUGOTON, GARDEN CITY,
DODGE CITY, NESS CITY, HAYS, LARNED, AND SAINT JOHN WILL SEE MORE
SNOWFALL THAN PREVIOUSLY THOUGHT.  THE NEW FORECAST WILL SHOW 5 TO 7
INCHES FOR A STORM TOTAL FROM ELKHART TO DIGHTON (INCLUDING GARDEN
CITY) UP TOWARDS WAKEENEY.  6 TO 9 INCHES IS NOW EXPECTED ALONG A
LINE AND POINTS EAST OF LIBERAL TO CIMARRON TO HAYS (INCLUDING DODGE
CITY, MEAD AND ASHLAND), WITH A NARROW CORRIDOR OF UP TO A FOOT OR
MORE POSSIBLE FROM LACROSSE TO LARNED TO KINSLEY TO SAINT JOHN.  IN
THE SOUTHEAST SECTIONS FROM COLDWATER TO PRATT TO MED LODGE,
PRECIPITATION MAY BE SLEET AND/OR FREEZING RAIN FOR SOMETIME LATE
TONIGHT INTO EARLY TOMORROW MORNING, WHICH WOULD CUT BACK ON
SNOWFALL, HOWEVER BY MID-MORNING, EVEN BARBER COUNTY SHOULD CHANGE
TO ALL SNOW.

AS THE SURFACE LOW SLOWLY MOVES EAST INTO SOUTHWEST OKLAHOMA,
ISALLOBARIC RESPONSE NEAR THE SURFACE TO THE UPPER JET DYNAMICS WILL
INCREASE NORTH WINDS NORTHWEST OF THE SURFACE LOW, WHICH IS USUALLY
THE CASE IN STRONG BAROCLINIC SYSTEMS LIKE THIS ONE WILL BE,
ESPECIALLY IN THIS PART OF THE HIGH PLAINS.  MODEL FORECAST WINDS OF
18-20KTS AT THE SURFACE MAY EVEN BE A BIT UNDERDONE.  CONSIDERABLE
BLOWING AND DRIFTING OF SNOW WILL BE A MAJOR PROBLEM THROUGHOUT THE
ENTIRE DAY SUNDAY OUTSIDE OF JUST THE HEAVY SNOW ALONE.  TRAVEL
TOMORROW WILL NOT BE RECOMMENDED ACROSS SOUTHWEST KANSAS.

DAYS 3-7...

THE LATEST MODELS ARE AGREEING BETTER WITH THE PATH OF THE NEXT
SYSTEM TO TAKE AIM ON SW KANSAS THAN THEY DID (7 DAYS AGO) WITH
THE CURRENT WINTER STORM BEARING DOWN ON US.  WITH WITH IN MIND,
HAD  TO KEEP CHANCES FOR SNOW GOING WEDNESDAY AND THURSDAY, AND
EVEN THOUGHT ABOUT INCREASING POPS TO LIKELY WED NIGHT.  THE
SYSTEM MAKE TAKE JUST A SLIGHTLY MORE SOUTHERN TRACK THAN
TONIGHTS/SUNDAYS STORM DOES, AS THE COLD AIR WILL BE ENTRENCHED
THROUGH THE CENTRAL PLAINS VEERING THE STEERING JET A BIT FARTHER
SOUTH.  THERE SHOULD BE LITTLE DIURNAL FLUCTUATION IN TEMPERATURES
DAYS 3-8, MAINLY DIPPING TO THE TEENS TO LOW 20S AND RISING TO THE
MID TO UPPER 20S.  THE LATEST GFS ENSEMBLES SHOW LESS OVERALL
DIFFERENCES BETWEEN THE 12 PERTURBATIONS.  BASICALLY, DID NOT
CHANGE THE PREVIOUS EXTENDED FORECAST MUCH.  FOR THAT MATTER, SEE
LITTLE REASON TO CHANGE THE 8 TO 10 DAY OUTLOOK, BUT WILL GO NEAR
NORMAL ON PRECIPITATION AS WE ARE IN A RELATIVELY LOW SPOT
CLIMATOLOGICALLY FOR MEASURABLE PRECIP.  CURRENT WINTER STORMS ARE
PROVING PREVIOUS DRY MODELS WRONG.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 20 23 09 26 / 99 99 80 00
GCK 18 23 07 26 / 99 99 80 00
EHA 22 28 13 31 / 99 99 20 00
LBL 22 26 11 29 / 99 99 60 00
HYS 15 20 04 20 / 99 99 80 30
P28 23 26 13 23 / 99 99 90 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING SOUTHEAST OF A LINE FROM JOHNSON TO LAKIN
TO DIGHTON TONIGHT AND SUNDAY KSZ030-031-044>046-062>066-074>081-
084>090

WINTER WEATHER ADVISORY TONIGHT AND SUNDAY KSZ043-061. &&

UMSCHEID/TSB
Hazardous weather outlook, Jan 31, 5:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SAT JAN 31 2004

KSZ030-031-043>046-061>063-011100-
ELLIS-FINNEY-HAMILTON-KEARNY-LANE-NESS-RUSH-SCOTT-TREGO-
500 AM CST (400 AM MST) SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER SYSTEM WILL MOVE INTO WESTERN KANSAS TONIGHT. SOME
LIGHT FREEZING DRIZZLE MAY FORM LATE THIS AFTERNOON AND EVENING
MAINLY IN THE SCOTT CITY TO WAKEENEY, NESS CITY, LACROSSE, AND HAYS
AREAS BEFORE THE SNOW STARTS LATER AROUND MIDNIGHT. SNOW AMOUNTS
WILL RANGE FROM 1 TO 2 INCHES OVERNIGHT. A WINTER WEATHER ADVISORY
HAS BEEN POSTED FOR TONIGHT INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS WESTERN
KANSAS ON SUNDAY AND END BY SUNDAY EVENING. ADDITIONAL
SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 2 INCHES WITH TOTAL STORM
SNOWFALL TOTALS RANGING FROM 2 TO 4 INCHES. ANOTHER WINTER STORM
SYSTEM MAY EFFECT THE AREA ON WEDNESDAY AND THURSDAY. AT THIS TIME
IT IS TOO EARLY TO FORECAST SNOW AMOUNTS.

VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV
OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ064>066-074>081-084>090-011100-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-GRANT-GRAY-HASKELL-HODGEMAN-KIOWA-
MEADE-MORTON-PAWNEE-PRATT-SEWARD-STAFFORD-STANTON-STEVENS-
500 AM CST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND INTO SUNDAY
EVENING. A POTENT WINTER STORM SYSTEM WILL BEGIN TO MOVE INTO
SOUTHWEST KANSAS TONIGHT. SOME LIGHT FREEZING DRIZZLE IS POSSIBLE
AHEAD OF THIS SYSTEM THIS EVENING BEFORE CHANGING TO SNOW BY AROUND
MIDNIGHT. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BY
DAYBREAK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WILL BE MOVING ACROSS SOUTHWEST KANSAS WITH AREAS
OF MODERATE TO HEAVY SNOWFALL. ADDITIONAL SNOW AMOUNTS WILL BE FROM
2 TO 3 INCHES FROM LIBERAL TO DODGE CITY AND LARNED WEST. STORM
TOTALS WILL RANGE FROM 5 TO 7 INCHES. EVEN HEAVIER SNOW TOTALS
ARE POSSIBLE FROM MEADE TO ASHLAND, GREENSBURG, COLDWATER, MEDICINE
LODGE, PRATT, AND SAINT JOHN, WITH 7 TO 9 INCHES EXPECTED WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THE SNOW WILL COME TO AN END
BY EARLY EVENING SUNDAY. ANOTHER WINTER STORM SYSTEM WILL TAKE AIM
ON SOUTHWEST KANSAS ON WEDNESDAY AND THURSDAY WITH ADDITIONAL SNOW.
AT THIS TIME IT IS TOO EARLY TO PREDICT SNOW AMOUNTS.

VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV
OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Barber

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Barber forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Weather, Comanche

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Comanche forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Edwards forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Weather, Ellis

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Ellis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Weather, Finney

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Finney forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Ford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Weather, Grant

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Weather, Gray

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Gray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Hamilton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Weather, Haskell

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Haskell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Weather, Hodgeman

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Hodgeman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Weather, Kearny

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Kearny forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Weather, Kiowa

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Kiowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Weather, Lane

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Lane forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Weather, Meade

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Meade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Weather, Ness

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Ness forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Weather, Pawnee

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Weather, Pratt

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Pratt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Weather, Rush

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Rush forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Weather, Stafford

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Stafford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Weather, Stanton

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Weather, Trego

When
February 1, 12:00 AM CST to 8:00 PM CST
Where
Trego forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386069, 5386070, 5386071, 5386072, 5386073, 5386074, 5386075, 5386076, 5386077, 5386078, 5386079, 5386080, 5386081, 5386082, 5386083, 5386084, 5386085, 5386086, 5386087, 5386088, 5386089, 5386090, 5386091, 5386092.